New York, 2005Flash Flood in New York, July 6, 2005
July 6, 2005 · NWS OKX · 1 event in 1 county or zone
Slow moving thunderstorms containing hourly rainfall rates of around 2 inches per hour caused flash flooding of streets in parts of New York City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms containing hourly rainfall rates of around 2 inches per hour caused flash flooding of streets in parts of New York City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 3:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 6, 3:25 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT WED JUL 6 2005
...HEAVY RAINS POSSIBLE FRI INTO EARLY SAT...
.NEAR TERM (TONIGHT AND THURSDAY)...
WEAK FRONTAL BOUNDARY ORIENTED NORTH TO SOUTH ACROSS TRI-STATE AREA
HAS TRIGGERED SCATTERED CONVECTION THIS AFTERNOON...PRIMARILY ACROSS
WESTERN CT.
MARGINAL INSTABILITY COUPLED WITH THE FRONT TRACKING SLOWLY EAST
THIS EVENING WILL RESULT IN CONTINUED SCT CONVECTION THROUGH THE
EARLY EVENING HOURS...ENDING FROM WEST TO EAST. ACROSS EASTERN LONG
ISLAND AND SE CT...CHANCES WILL BE A BIT LESS DUE TO THE MARITIME
INFLUENCE. HEAVY DOWNPOURS WILL LIKELY RESULT IN SOME MINOR NUISANCE
FLOODING.
HIGH PRES AND A BACKING FLOW WILL RESULT IN A COOL..DAMP NE FLOW
OVERNIGHT INTO THU. LOW CLOUDS AND PATCHY FOG LIKELY DURING THE
OVERNIGHT. A STABLE AIRMASS IN PLACE ON THU WITH A NE SFC FLOW AND
SHORT WAVE RIDGING ALOFT WILL LIKELY CONFINE LOW RAIN CHANCES TO
DIURNAL/DIFFERENTIAL HEATING ALONG THE HIGHER ELEVATIONS NORTH AND
WEST. THAT IS OF COURSE PROVIDED THERE ARE ENOUGH BREAKS IN THE SKY
COVER.
MAX TEMPS ON THU WILL BE ROUGHLY TEN DEGREES BELOW NORMAL.
&&
.SHORT TERM (THURSDAY NIGHT AND FRIDAY)...
FORECAST BECOMES INTERESTING IN THIS TIME RANGE AS THE REMNANTS OF
CINDY WILL LIKELY IMPACT THE TRI-STATE AREA. THE 12Z GFS HAS
MAINTAINED GOOD RUN TO RUN CONTINUITY IN MAINTAINING A DISCRETE
SURFACE LOW AND MID LEVEL CENTER AS THE SYSTEM LIFTS NEWD ACROSS THE
SOUTHEAST STATES TONIGHT...SOUTHERN AND CENTRAL APPALACHIANS ON THU
AND INTO THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES ON FRI.
THE 12Z NAM WAS POORLY INITIALIZED WITH BOTH THE SFC LOW AND 50H
HEIGHTS WHICH MAY EXPLAIN ITS SLOWER MOVEMENT TO THE NE. IN FACT...
THE NAM SHEARS OUT THE MID LEVEL CENTER TO THE NE ON THU...LEAVING
THE LOW LEVEL CENTER BEHIND. THE ECMWF...UKMET...GLOBAL CAN AND GEM
ALL SUPPORT THE EMERGENCE OF A MORE ORGANIZED SYSTEM...BUT CLEARLY
WITH SOME TIMING AND TRACK ISSUES. POTENTIAL FOR 1 TO 3 INCHES OF
RAIN EXISTS FRI INTO SAT. THUS...AN ESF (FLOOD POTENTIAL OUTLOOK)
HAS BEEN ISSUED TO ACCOUNT FOR THE POTENTIAL FOR FLOODING
RAINS...YET ENOUGH UNCERTAINTY TO HOLD OFF ON A FLOOD WATCH.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO SIG CHANGES PLANNED. REMNANTS OF CINDY MAY STILL BE AFFECTING THE
LOCAL AREA SAT...THEN NOTHING OF CONSEQUENCE THROUGH THE REMAINDER
OF THE WEEKEND AND INTO EARLY NEXT WEEK. UPPER LOW OVER THE
NORTHEAST TACKS OFFSHORE SUN EVEN WITH A HIGH AMPLITUDE RIDGE OVER
THE MS VALLEY TO BUILD EASTWARD. THIS WILL RESULT IN A SIGNIFICANT
WARMUP EARLY NEXT WEEK WITH LOW RAIN CHANCES AT BEST.
&&
.HYDROLOGY...
AFTER SOME EARLY EVENING HEAVY DOWNPOURS AND MINOR NUISANCE
FLOODING...THE FOCUS OF ATTENTION SHIFTS TO A POTENTIAL HEAVY
RAINFALL EVENT FRI INTO SAT. AT THIS TIME...HEAVIEST QPF IS
ORIENTED ACROSS NYC AND LONG ISLAND WITH 1 TO 2 INCHES OF RAINFALL.
HOWEVER...THIS IS SUBJECT TO CHANGE DUE TO THE UNCERTAINTY OF THE
STORM TRACK.
&&
.AVIATION...
SHRA AND TSRA HAVE BEGUN TO DEVELOP ACROSS THE AREA AND WILL AFFECT
TERMINALS THROUGH ABOUT 02Z. HEAVY RAIN WILL BE POSSIBLE AT TIMES...
REDUCING VSBY TO IFR. OTHERWISE...MVFR CIGS/VSBYS WILL PREVAIL
ACROSS THE AREA. AFTER SHRA/TSRA...A LIGHT NE FLOW WILL BE IN PLACE
ALONG WITH AN ABUNDANCE OF LOW LEVEL MOISTURE. IFR CIGS AND MVFR-IFR
VSBYS WILL PREVAIL TONIGHT...WITH SLIGHT IMPROVEMENTS TO MVFR AFTER
DAYBREAK THU.
&&
.MARINE...
WINDS AND SEAS WILL BE BELOW SMALL CRAFT TONIGHT INTO THURSDAY. THEN
AS THE REMNANTS OF CINDY APPROACH THURSDAY NIGHT WITH INCREASING
WINDS AND SEAS. WIND GUSTS WILL LIKELY BE AROUND SMALL CRAFT BY
FRIDAY WITH SEAS BUILDING TO SMALL CRAFT. SOME EASTERLY SWELLS
POSSIBLY THURSDAY NIGHT INTO FRIDAY WITH THE STORM...BUT WILL NOT
MENTION AT THIS TIME. AFTER LOW DEPARTS WINDS AND SEAS SUBSIDE WITH
NO PROBLEMS INTO MONDAY.
&& TO
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 6, 4:06 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
506 AM EDT WED JUL 6 2005
CTZ005>012-NJZ002>006-011-NYZ067>081-071000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
506 AM EDT WED JUL 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS WILL MOVE ACROSS EASTERN LONG ISLAND AND EASTERN
CONNECTICUT EARLY THIS MORNING...RESULTING IN SOME LOCALLY HEAVY
DOWNPOURS. THE WATER MAY POND ON ROADS WITH POOR DRAINAGE.
A BREAK IN THE SHOWERS...FOR THE MOST PART...IS THEN EXPECTED UNTIL
THIS AFTERNOON WHEN SOME LOCALLY HEAVY DOWNPOURS MAY DEVELOP ONCE
AGAIN. THE MAIN FOCUS FOR ANY HEAVIER SHOWERS WILL BE ALONG A WEAK
COLD FRONT THAT IS MOVING INTO THE TRI-STATE AREA. ONCE AGAIN...THE
WATER MAY POND ON ROADS WITH POOR DRAINAGE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE REMNANTS OF CINDY MAY MOVE INTO THE REGION ON FRIDAY...BRINGING
THE POTENTIAL FOR MORE HEAVY SHOWERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY.
ANZ330-335-338-350-353-355-071000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
506 AM EDT WED JUL 6 2005
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT NEEDED.
In the hours before
Local storm report, Jul 6, 5:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
658 PM EDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD PATERSON 40.91N 74.16W
07/06/2005 PASSAIC NJ TRAINED SPOTTER
ROUTE 3 IN PASSAIC COUNTY CLOSED DUE TO FLOODING.
&&Local storm report, Jul 6, 6:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
723 PM EDT WED JUL 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD PATERSON 40.91N 74.16W
07/06/2005 PASSAIC NJ TRAINED SPOTTER
ROUTE 3 IN PASSAIC COUNTY CLOSED DUE TO FLOODING.
0708 PM FLASH FLOOD RUTHERFORD 40.82N 74.11W
07/06/2005 BERGEN NJ BROADCAST MEDIA
FLOODING REPORTED ALONG ROUTE 17.
&&
JSTFlash Flood, Kings
- When
- July 6, 6:30 PM EST to 6:40 PM EST
- Where
- Kings County, West Portion
- Reported by
- NEWSPAPER
- Coordinates
- 40.650, -73.967
Strong thunderstorms containing torrential downpours caused flash flooding of streets and businesses. Flash flood waters submerged 9th street between 2nd and 3rd avenues with between 3 and 5 feet of water in a very short period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, July 6 to 7, 20051 death · $75 million · F2 · 41 events
- Wildfire and Hail in Colorado, July 6 to 16, 2005$5.3 million · 1 in hail · 3 events
- Tornado and Hail in Texas, July 6, 2005$275,000 · F0 · 20 events
- Tropical Storm in Georgia, July 6 to 7, 200578 events
- Tornado in Alabama, July 6, 20051 injured · $48,000 · F1 · 1 event
- Hail and Damaging Winds in Texas, July 6, 2005$148,000 · 55 kt wind · 4 events
- Tropical Storm in Mississippi, July 6, 2005$150,000 · 2 events
- Damaging Wind in Alabama, July 6, 2005$150,000 · 60 kt wind · 1 event
- Flash Flooding in Massachusetts, July 6, 2005$70,000 · 3 events
- Lightning Strike in Alabama, July 6, 2005$60,000 · 1 event
- Tornado in Alabama, July 6, 2005$50,000 · F0 · 1 event
- Damaging Winds in New Mexico, July 6, 2005$44,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463760.